Colorado, 2014Avalanche in Colorado, November 3, 2014
November 3, 2014 · NWS GJT · 1 event in 1 county or zone
An avalanche caught two people in the mountains near Crested Butte, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche caught two people in the mountains near Crested Butte, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 3, 9:53 AM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Nov 3, 9:53 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
953 AM MST MON NOV 3 2014
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 457 AM MST MON NOV 3 2014
THE SECONDARY FRONT OF THE PASSING WEATHER SYSTEM HAS BEEN SLOWLY
MAKING ITS WAY EAST THROUGH THE FORECAST REGION EARLY THIS
MORNING. THE RAIN/SNOW LINE IS AT ABOUT 6000 FEET OVER NORTHERN
COLORADO BEHIND THE FRONT AND MAY FALL A BIT LOWER THOUGH NO
IMPACTFUL ACCUMULATIONS ARE EXPECTED BY SUNRISE BELOW 7000 FEET.
COLD ADVECTION IN NORTHWEST FLOW BEHIND THE FRONT WILL ALLOW LIGHT
SNOW SHOWERS TO CONTINUE INTO THE EARLY AFTERNOON HOURS IN
WESTERN COLORADO AND THE EASTERN UINTAS...ESPECIALLY FOR
NORTHWEST FACING MOUNTAIN SLOPES. PRECIPITATION WILL DECREASE
FROM WEST TO EAST THROUGHOUT THE DAY. CANCELLED THE WINTER WX WARNING
FOR THE ABAJOS AND LA SALS AS THE BULK OF THE SNOW HAS ENDED THERE
EXCEPT FOR A FEW FLURRIES EXPECTED. AM ANTICIPATING SOME OF THE
OTHER WX WINTER HAZARDS WILL NEED TO BE CUT SHORT TOO...BUT WITH
THE CONVECTIVE NATURE OF THIS SYSTEM AND THE CONTINUING LIGHT
ACCUMULATIONS...AM NOT CONFIDENT ON TIMING OF SNOW ENDING. THE ARW
HAS BEEN HANDLING THIS WX SYSTEM VERY WELL AND IT DOES HAVE
SHOWERS ENDING FROM SOUTHWEST TO NORTHEAST BETWEEN NOW AND 5PM
TONIGHT WITH SHOWERS STILL LINGERING OVER THE VAIL PASS AND
STEAMBOAT REGIONS UNTIL AROUND MIDNIGHT TONIGHT. LOOKS REASONABLE
SO FOLLOWED THIS GUIDANCE FOR THE NEXT 12 HOURS.
TONIGHT IS STILL LOOKING RATHER CHILLY. QUITE CONFIDENT ON ALMOST
ALL VALLEYS FREEZING BY SUNRISE TUESDAY...THOUGH MONUMENT VALLEY
IS THE ONE AREA THAT MAY LINGER JUST AT OR ABOVE THE FREEZING
MARK. THINKING THAT THE CLEAR SKIES AND INVERSION DEVELOPMENT WILL
DROP THIS AREA BELOW FREEZING AS WELL SO KEPT THEM IN FREEZE
WARNING.
WEAK RIDGING BUILDS INTO THE FORECAST AREA ON TUESDAY AND WILL
KEEP THE REGION IN LIGHT NORTHWEST FLOW. TEMPERATURES WILL REMAIN
A FEW DEGREES BELOW NORMAL.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 457 AM MST MON NOV 3 2014
HIGH PRESSURE BUILDING OVER THE WESTERN STATES WILL PUT EASTERN
UTAH AND WESTERN COLORADO UNDER THE INFLUENCE OF NORTHWEST FLOW
THROUGH THURSDAY BEFORE THE RIDGE AXIS SHIFTS EAST OVER THE
FORECAST AREA. A FEW WEAK RIPPLES IN THE FLOW WILL CLIP THE
NORTHERN ZONES WEDNESDAY AFTERNOON AND EVENING...POSSIBLY
SQUEEZING OUT A FEW SHOWERS OVER THE PARK AND GORE RANGES ALONG
WITH THE FLAT TOPS. MOISTURE APPEARS TO BE THE LIMITED FACTOR AND
WILL NOT MENTION POPS JUST YET...BUT SOMETHING TO BE AWARE ABOUT
AS WE MOVE THROUGH THE WEEK. ADDITIONAL PACIFIC ENERGY FLATTENS
THE RIDGE BY FRIDAY...WITH A BRIEF PERIOD OF WESTERLY FLOW...WHICH
WILL DROP SLIGHTLY AND DRIVE A LITTLE MORE CLOUD COVER THROUGH THE
REGION. PACIFIC COAST RIDGE THEN STRENGTHENS OVER THE WEEKEND WITH
FLOW RETURNING TO THE NORTHWEST WITH ENERGY GENERALLY SLIDING TO
OUR NORTH AND EAST. ANY PRECIP NEXT WEEKEND WOULD BE CONFINED TO
THE NORTHERN MOUNTAINS IN THIS PATTERN. OVERALL...A DRY WEEK IS IN
STORE WITH TEMPS RUNNING NEAR SEASONAL NORMS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 952 AM MST MON NOV 3 2014
BACK SIDE OF THIS STORM WILL CONTINUE TO IMPACT FLIGHT OPERATIONS
ACROSS NORTHEAST UTAH AND WESTERN COLORADO THROUGH THE AFTERNOON
WITH CLEARING EXPECTED TOWARD SUNSET. THE SNOW SHOWERS WILL BECOME
MORE SCATTERED IN NATURE AND SHOULD ALLOW MOST OF THE FORECAST
TERMINALS TO PUSH INTO THE VFR RANGE BY 18Z. THE EXCEPTION MAY BE
KASE WHERE FLOW IS MORE FAVORABLE FOR SNOW TO HANG IN THE UPPER
VALLEY OF THE ROARING FORK. ALSO STRATUS NEAR 010 AT KVEL MAY BE
SLOWER TO BURN OFF THAN ANTICIPATED...SO WILL BE MONITORING
SATELLITE FOR TRENDS. SNOW SHOWERS AND CLOUDS WILL KEEP MUCH OF
THE HIGH COUNTRY OBSCURED THROUGH THIS EVENING AS WELL BEFORE
CLEARING AFTER 04/06Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ003-
004-009-010-012-013-017>019.
FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM MST TUESDAY FOR
COZ006.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ004-
009-010-012-013-018-019.
UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR UTZ023-
025.
FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM MST TUESDAY FOR
UTZ022-027-029.
&&
SHORT TERM...JAM
LONG TERM...JDC
AVIATION...TGJTHazardous weather outlook, Nov 3, 5:44 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MST MON NOV 3 2014
COZ001>014-017>023-UTZ022>025-027>029-041245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
544 AM MST MON NOV 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN AND SNOW SHOWERS ALONG WITH ISOLATED THUNDERSTORMS
CAN BE EXPECTED ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH
THIS EVENING. SNOW WILL BE HEAVY AT TIMES OVER THE MOUNTAINS WHERE
ACCUMULATIONS MAY EXCEED 6 INCHES. ANY THUNDERSTORMS THAT PASS
OVER WILL BE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS TO 45 MPH
ALONG WITH HEAVY PRECIPITATION. SHOWERS END THIS EVENING WITH
CLEARING SKIES. THIS WILL SET THE STAGE FOR FREEZING CONDITIONS
ACROSS THE LOWER VALLEYS OF SOUTHEAST UTAH AND WEST CENTRAL
COLORADO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Nov 3, 5:01 AM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST MON NOV 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW 1 ESE SLUMGULLION PASS 37.98N 107.20W
11/03/2014 E11.0 INCH HINSDALE CO SNOTEL
ESTIMATED STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1401546
DCLocal storm report, Nov 3, 5:02 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 AM MST MON NOV 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW 9 ENE ELK PARK 37.72N 107.52W
11/03/2014 E15.0 INCH SAN JUAN CO SNOTEL
ESTIMATED STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1401547
DCLocal storm report, Nov 3, 5:03 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 AM MST MON NOV 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW 7 NNW VALLECITO 37.48N 107.63W
11/03/2014 E10.0 INCH LA PLATA CO SNOTEL
ESTIMATED STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1401548
DCLocal storm report, Nov 3, 5:04 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MST MON NOV 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW 14 SSW RIO GRANDE RSVR 37.52N 107.32W
11/03/2014 E11.0 INCH HINSDALE CO SNOTEL
ESTIMATED STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1401549
DCLocal storm report, Nov 3, 5:05 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MST MON NOV 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW 2 NE MOLAS PASS 37.75N 107.68W
11/03/2014 E10.0 INCH SAN JUAN CO SNOTEL
ESTIMATED STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1401550
DCLocal storm report, Nov 3, 5:06 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 AM MST MON NOV 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW LA SAL SNOTEL 38.48N 109.27W
11/03/2014 E18.0 INCH SAN JUAN UT SNOTEL
ESTIMATED STORM TOTAL SNOWFALL
&&
EVENT NUMBER GJT1401551
DCAvalanche, West Elk and Sawatch Mountains
- When
- November 3, 11:00 AM MST to 11:02 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Two backcountry skiers triggered and were caught in an avalanche on Mount Owens in the Ruby Range west of Crested Butte. The two were on foot, climbing a north-facing chute locally know as Jenga. They were about halfway up when the avalanche broke above them at the 12,600 foot level. The skiers were caught, carried, and partially buried. They were uninjured but lost some equipment. The avalanche ran about 400 vertical feet down a slope angle that ranged from 37 to 41 degrees. The debris field spread about 60 feet wide and ranged from 1 to 5 feet deep.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Hawaii, November 3 to 4, 20145 events
- Frost and Freeze in California, November 3, 20142 events
- Frost and Freeze in Utah, November 3 to 4, 20142 events
- Coastal Flood in Puerto Rico, November 3 to 6, 20141 event
- Strong Wind in Massachusetts, November 3, 2014$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554443.